Alert archive / Utah / Flash Flood Warnings in 2012
Flash Flood Warning 16, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 9, 2012, 2:16 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 2:16 PM MDT (20:16 UTC)
- Expired
- Aug 9, 2012, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3470 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
390
WGUS55 KGJT 092016
FFWGJT
UTC037-092300-
/O.NEW.KGJT.FF.W.0016.120809T2016Z-120809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
216 PM MDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...
* UNTIL 500 PM MDT
* AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NEARLY STATIONARY THUNDERSTORM WITH VERY HEAVY RAINFALL OVER THE
SALT CREEK AREA...ABOUT 23 MILES WEST NORTHWEST OF MONTICELLO.
RADAR ESTIMATED UP TO INCHES OF RAIN HAD ALREADY FALLEN.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME AREAS DOWNSTREAM OF THE HEAVIEST RAINFALL SQUAW CANYON
AND HORSE CANYON...AND ADJACENT RECREATION POINTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3811 10956 3785 10967 3785 10985 3820 10987
3821 10968
$$
JAD2 follow-up statements
210
WGUS75 KGJT 092151
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 PM MDT THU AUG 9 2012
UTC037-092300-
/O.CON.KGJT.FF.W.0016.000000T0000Z-120809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
351 PM MDT THU AUG 9 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL SAN JUAN COUNTY
UNTIL 500 PM MDT...
AT 345 PM MDT...RADAR HAD ESTIMATED BETWEEN 2 AND 3 INCHES OF
RAINFALL HAD FALLEN OVER THE SALT CREEK BASIN IN THE EXTREME
SOUTHEAST CORNER OF CANYONLANDS NATIONAL PARK. WHILE SHOWERS AND
THUNDERSTORMS HAD DECREASED OVER THE WARNED AREA...RUNOFF FROM THE
PREVIOUS HEAVY RAINFALL WAS STILL LIKELY TRAVELING DOWN CANYONS AND
DRY WASHES AROUND AND DOWNSTREAM OF THE SALT CREEK AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS
AND HIKERS SHOULD AVOID STREAMS OR CREEKS.
&&
LAT...LON 3811 10956 3785 10967 3785 10985 3820 10987
3821 10968
$$
JAD792
WGUS75 KGJT 092250
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 PM MDT THU AUG 9 2012
UTC037-092306-
/O.EXP.KGJT.FF.W.0016.000000T0000Z-120809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
450 PM MDT THU AUG 9 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL SAN JUAN
COUNTY WILL BE ALLOWED TO EXPIRE AT 500 PM MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3811 10956 3785 10967 3785 10985 3820 10987
3821 10968
$$
NLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 11:04 AM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 9, 11:04 AM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1104 AM MDT THU AUG 9 2012 .UPDATE... ISSUED AT 1103 AM MDT THU AUG 9 2012 A WAVE MOVING OVER NORTHEASTERN UTAH IS CAUSING SOME WEAK CONVECTION THIS MORNING WITH SOME RUMBLES OF THUNDER BEING HEARD. SOME CUMULUS IS ALSO FORMING OVER MANY MOUNTAINOUS AREAS AND THIS TREND WILL CONTINUE THROUGH THE DAY WITH MUCH OF THE FORECAST AREA STILL EXPECTED TO SEE ISOLD TO SCTD SHOWERS AND STORMS BY LATE AFTERNOON. FIRE WEATHER WATCH FOR TOMORROW HAS BEEN PULLED DOWN AS LATEST GUIDANCE SUGGESTS WETTING RAINS ASSOCIATED WITH ANY STORMS THAT FORM. MORE INFO BELOW IN FIRE WX SECTION. .SHORT TERM...(TODAY THROUGH FRIDAY NIGHT) ISSUED AT 425 AM MDT THU AUG 9 2012 MOISTURE WILL BE ON THE INCREASE TODAY...A TREND THAT IS CONFIRMED BY THE GOES SOUNDER TOTAL PRECIPITABLE WATER IMAGE. HIGH DOME WILL SHIFT SOUTH TODAY AND ALLOW SOUTHWEST TO WEST FLOW ACROSS THE FORECAST AREA. MOISTURE ADVECTION AND TRANSPORT MAGNITUDE WILL BE TRENDING HIGHER FROM THE WEST AS THE DAY PROGRESSES...PRIMARILY ABOVE 600 MB. AIR MASS REMAINS HOT AND THEREFORE THIS MOISTURE ALOFT WILL BE ENCOUNTERING A STEEP BOUNDARY LAYER LAPSE RATE. RELATIVELY HIGH BASED PULSE STORMS WILL MOSTLY FORM OVER THE HIGH TERRAIN. BUT THE CHANCE OF STORMS SUSTAINING THEMSELVES AND MOVE OFF THE HIGH TERRAIN RISES BY LATE AFTERNOON...WITH THE UPSTREAM DISTURBANCE OVER WRN UTAH PROVIDING AN EXTRA BOOST AS WELL AS AN UPTICK OF WEAK DIRECTIONAL SHEAR. ISOLATED DRY LIGHTNING STRIKES AND GUSTY OUTFLOW WINDS WILL BE THE PRIMARY HAZARD THIS AFTERNOON FOR THE LOWER ELEVATIONS. FAIRLY DEEP MID LEVEL TROF WILL BE SETTING UP EAST OF THE MISSISSIPPI VALLEY TONIGHT INTO FRIDAY WHILE THE SUB TROPICAL HIGH STAYS ENTRENCHED OVER THE 4 CORNERS REGION. THE NORTHERN AMPLIFIED PORTION OF THE RIDGE WILL CONTINUE TO BE BEATEN DOWN BY A SERIES OF WAVES MOVING THROUGH SOUTHWEST CANADA AND THE NORTHWEST CONUS OVER THE NEXT 48 HOURS OR SO AND EVENTUALLY DRAG THE FASTER WESTERLIES DOWN TOWARD OUR REGION GOING INTO THE WEEKEND. GOES DERIVED IMAGERY SHOWING THE MAIN MONSOONAL PLUME EXTENDING FROM SOUTHERN CALIFORNIA INTO IDAHO/WESTERN MT...BUT A SECONDARY PUSH IS ALSO RUNNING UP THE NM/AZ LINE WHICH 320K TRANSPORT VECTS SHOW MOVING OUR WAY TODAY REACHING UP ABOVE .75 TO NEAR AN INCH BY THIS EVENING ACROSS THE WESTERN HALF OF THE CWA. CONVECTION MAINLY FORCED BY OROGRAPHICS AND THIS MOISTURE THIS AFTERNOON SHOULD SHOW A DECREASING TREND AFTER SUNSET AS THERE IS LIMITED FORCING TO KEEP THINGS ACTIVE. CAN NOT RULE OUT A FEW STRAY STORMS AS WEAK PV ENERGY WILL BE ROTATING THROUGH THE NORTHERN CWA AS FLOW CONTINUES TO FLATTEN THE RIDGE SO SO LIMITED POPS REMAIN WITH CONFIDENCE LOW ON FAVORED LOCATIONS. FRIDAY INTO FRIDAY NIGHT MOISTURE REMAINS IN PLACE WITH THE FLOW ALOFT TURNING MORE WESTERLY AND DRAGGING SOME OF THE MOISTURE OF THE EASTERN GREAT BASIN OUR WAY. A MORE DISTINCT WAVE WILL BE MOVING ACROSS THE NORTHERN ROCKIES DURING THIS TIME FRAME...CONCENTRATING THE STRONGEST DYNAMICS WILL NORTH OF OUR CWA. OUR PWATS REMAIN IN THE .75 TO 1.00 INCH RANGE AND WITH STRONG HEATING UNDER THE HIGH ONCE AGAIN EXPECT OROGRAPHICS TO BE THE MAIN DRIVER TO GET STORMS GOING BY EARLY AFTERNOON. WITH OVERALL WEAK FORCING BUFKIT SOUNDINGS CONTINUE TO SHOW THE BULK OF THE MOISTURE REMAINING AOA 600MB AND WITH THE DRIEST LOW LAYERS UP ACROSS NORTHWEST COLORADO...STORMS WITH LIMITED PCPN AND GUSTY WINDS STILL LOOK VERY POSSIBLE. FARTHER SOUTH...RESIDUAL MOISTURE AND SLOWER MOVING STORMS WILL LEAD TO BETTER WETTING RAIN CHANCES BUT FAVORED OVER THE TERRAIN. THE DIURNAL DOWNTURN IN STORM COVERAGE AGAIN EXPECTED BUT TRAILING ENERGY DIPPING INTO THE NORTHERN CWA BY THE WAVE TO THE NORTH MAY LINGER ISOLATED CONVECTION INTO THE EARLY MORNING HOURS. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 425 AM MDT THU AUG 9 2012 ON THE WAKE OF THE SYSTEM MENTIONED ABOVE THE STRONGER WESTERLIES LOOK TO DIP INTO OUR NORTHERN CWA BY EARLY SATURDAY. THOUGH THIS WILL EVENTUALLY DRAG IN SOME DRIER AIR...ENOUGH MOISTURE AND STRONGER SHEAR AND JET SUPPORT SHOULD LEAD TO SOME BETTER STORM ORGANIZATION FOR SATURDAY SO SOME OF THE LOWER VALLEYS MAY SEE A BETTER CHANCE OF GETTING SOME RAINFALL...BUT CONFIDENCE STILL QUITE LOW. CONFIDENCE IS BETTER FOR THE WARM TEMPERATURES UNDER THE RIDGE REMAINING IN PLACE AND GENERALLY STAYED ABOVE GUIDANCE...WHICH IS WELL ABOVE NORMAL FOR THIS TIME OF YEAR. SUNDAY THOUGH WEDNESDAY...STRONG HIGH PRESSURE OVER THE SWRN CONUS WILL BE FLATTENED AND MOVE TO TEXAS DURING THIS PERIOD. THE FLOW ALOFT TURNS SOUTHWEST AHEAD OF A PACIFIC NORTHWEST TROUGH...WHICH WILL DRAW MONSOONAL MOISTURE TO UTAH AND COLORADO WITH MONDAY BEING THE BEST CHANCE FOR THIS TO OCCUR. A DECREASING TREND OF THUNDERSTORMS IS EXPECTED TUESDAY AND WEDNESDAY AS DRIER PACIFIC AIR GETS DRAWN UP AS THE TROUGH MOVES TOWARD THE NRN PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z NOON FRIDAY) ISSUED AT 1103 AM MDT THU AUG 09 2012 ISOLATED TO SCATTERED MOUNTAIN SHOWERS AND STORMS WILL FORM EARLY THIS AFTERNOON WITH SOME DRIFTING OFF THE MOUNTAINS AND IMPACTING TAF SITES. THE BEST CHANCE FOR THIS TO OCCUR WILL BE BETWEEN 21Z AND 03Z THIS EVENING. MAIN CONCERN WILL BE GUSTY SURFACE WINDS AND LOCALLY HEAVY SHOWERS. INCLUDED VCTS FOR ALL TAF SITES AS MODERATE CONFIDENCE CONVECTION WILL OCCUR. EXPECT MOST STORMS TO DIE DOWN OVERNIGHT THOUGH A CELL OR TWO MAY CONTINUE INTO THE EARLY MORNING HOURS. && .FIRE WEATHER... ISSUED AT 1103 AM MDT THU AUG 09 2012 STORM COVERAGE WILL BE ISOLATED TODAY ACROSS NE UTAH AND NW COLORADO EXCEPT FOR SCATTERED STORMS OVER THE UINTA MOUNTAINS. MOST OF THESE STORMS WILL PRODUCE WETTING CORES SO THE THREAT FOR DRY LIGHTNING IS MINIMIZED TODAY AND AGAIN FRIDAY. THE BEST FORCING STAYS WELL TO THE NW OF THE FIRE DISTRICTS SO EXPECT MAINLY ISOLATED STORMS AGAIN WITH WETTING CORES. THEREFORE THE FIRE WEATHER WATCH FOR FRIDAY HAS BEEN CANCELLED. THANKS TO EASTERN GREAT BASIN MET AND SLC/RIW FORECAST OFFICES FOR COORDINATION. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && UPDATE.......TGR SHORT TERM...PF/15 LONG TERM...15/PF AVIATION...TGR FIRE WEATHER...JOE
Hazardous weather outlook, Aug 9, 6:25 AM MDT, 7 hours 51 minutes before
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
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:08 PM MDT | Areal Flood Advisory | GJT | Grand | 2 hr |
| Aug 9, 5:30 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.